Flash Flood, Chickasaw
- When
- July 1, 5:55 AM CST to 11:00 AM CST
- Where
- Chickasaw County, Okolona to 1.32 mi E of Okolona
- Cause
- Heavy Rain
- Property damage
- $100,000
- Reported by
- Broadcast Media
- Coordinates
- 34.000, -88.750
Homes were flooded in Okolona.
Slow-moving thunderstorms developed along an outflow boundary across West Tennessee, near the Tennessee River, and Northeast Mississippi during the early morning hours on July 1, 2020. Some locations picked up more than 6 inches of rain.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MEG wrote it up.
Slow-moving thunderstorms developed along an outflow boundary across West Tennessee, near the Tennessee River, and Northeast Mississippi during the early morning hours on July 1, 2020. Some locations picked up more than 6 inches of rain. Meanwhile, a mesoscale convective system that developed over Southeast Nebraska and Northwest Missouri earlier in the day raced southeast and moved through the Mid-South during the afternoon and early evening hours with more heavy rain and isolated wind damage.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before the first event at Jul 1, 5:35 AM CST, 20 minutes earlier.
Area Forecast Discussion National Weather Service Memphis TN 635 AM CDT Wed Jul 1 2020 .UPDATE... See the 12z aviation discussion. && .PREV DISCUSSION... /issued 345 AM CDT Wed Jul 1 2020/ DISCUSSION... Convection continues to develop across West Tennessee near the Tennessee River as well as Northeast Mississippi. Some locations have picked up as much as 4-7 inches of rain. The convection seems to be firing along an outflow boundary from previous convection. Several CAM models show continued development along this boundary into the morning hours. Flash flooding will continue to be a possibility in areas that have already received a lot of rainfall. By 18-19Z(1-2 PM), expect an MCS(currently located across Southeast Nebraska/Northwest Missouri)to come racing into the Mid- South and will combine with whatever convection remains from the morning hours. The MCS will push south through the entire area by 23-01Z(6-8 PM). Damaging winds and isolated heavy rainfall will be the main threats. Redevelopment of showers and thunderstorms will occur during the overnight hours tonight as another shortwave moves through the upper trof that is currently located over the Tennessee River Valley. In addition, a back door cold front will begin moving into the area. This may bring additional heavy rainfall to the areas that are currently receiving it already. As a result, increased chances for flash flooding may occur. However, confidence in exactly where the development will occur is low. If confidence increases today, a Flash Flood Watch may need to be issued for portions of West Tennessee and Northeast Mississippi. By Thursday, the upper trof over the Tennessee River will sink to the southeast while the back door cold front stalls out over Southeast Arkansas. Chances for showers and thunderstorms will be focused across areas from Phillips County, Arkansas over to Monroe County, Mississippi. A weak upper level low pressure system will eventually develop over Southern Alabama by the end of the week into the weekend. Models show the upper low meandering around the southeast through the weekend into early next week. This may bring increased chances for showers and thunderstorms to Northeast Mississippi and areas of West Tennessee near the Tennessee River during this time period. However, confidence is low as models seem to be having a hard time with consistency on where exactly this upper level low will develop and track. Overall, temperatures and humidity levels will be typical for this time of year over the next 7 days. Highs will be in the upper 80s to lower 90s. Lows will generally be in the 70s. KRM && .AVIATION... /12z TAFs/ Convection will persist over portions of west TN and northeast MS this morning but we may see a bit of a lull by midday into early afternoon. Additional convective development across the CWA is expected this afternoon with an MCS moving southeast across the area. Scattered trailing showers, and a few thunderstorms, are expected this evening, but additional overnight is expected to develop. Confidence is low after 03z so will leave VCSH in the forecast at this time. Expect prevailing VFR conditions with tempo IFR and MVFR ceilings and visibility within thunderstorms. MJ && .MEG WATCHES/WARNINGS/ADVISORIES... AR...None. MO...None. MS...None. TN...None. &&
Hazardous Weather Outlook National Weather Service Memphis TN 359 AM CDT Wed Jul 1 2020 ARZ009-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017- 020>024-TNZ001>004-019>022-048>055-088>092-021200- Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay- Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur- Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood- Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lee AR-Lee MS- Madison-Marshall-McNairy-Mississippi-Monroe-Obion-Panola-Pemiscot- Phillips-Poinsett-Pontotoc-Prentiss-Quitman-Shelby-St. Francis- Tallahatchie-Tate-Tippah-Tipton-Tishomingo-Tunica-Union-Weakley- Yalobusha- 359 AM CDT Wed Jul 1 2020 This hazardous weather outlook is for portions of East Arkansas... the Missouri Bootheel...North Mississippi...and West Tennessee. .DAY ONE...Today and Tonight Strong to severe thunderstorms will be possible across the Mid-South today into the overnight hours. Damaging winds and localized flash flooding will be possible. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Heat indices of 105 to 108 degrees will be possible Thursday portions of East-Central Arkansas and Northwest Mississippi. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated at this time. KRM
Special Weather Statement National Weather Service Memphis TN 1258 AM CDT Wed Jul 1 2020 MSZ017-024-010645- Itawamba MS-Monroe MS- 1258 AM CDT Wed Jul 1 2020 ...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 145 AM CDT FOR... Itawamba County in northeastern Mississippi... Northeastern Monroe County in northeastern Mississippi... At 1257 AM CDT...a strong thunderstorm producing winds at least 40 mph was located near Fulton, moving southeast at 35 mph. Very heavy rain along with continuous cloud to ground lightning are also possible with this thunderstorm. Damage to tree limbs could result in scattered power outages. People in Itawamba and northeastern Monroe Counties should monitor this storm closely. LAT...LON 3390 8823 3398 8855 3447 8854 3446 8816 TIME...MOT...LOC 0557Z 335DEG 28KT 3428 8832 MJ
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
326 AM CDT WED JUL 01 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0310 AM FLASH FLOOD 6 NNE JACKSON 35.70N 88.77W
07/01/2020 MADISON TN PUBLIC
UP TO 1 FOOT OF WATER COVERING CHRISTMASVILLE RD NEAR
BERMUDA RD AND NORTHEAST MIDDLE SCHOOL.
&&
MJPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
523 AM CDT WED JUL 01 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0300 AM FLASH FLOOD 4 SSE SAVANNAH 35.16N 88.22W
07/01/2020 HARDIN TN LAW ENFORCEMENT
SIGNIFICANT FLOODING NEAR THE INTERSECTION OF HIGHWAY
69 AND HIGHWAY 226.
&&
MJPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
611 AM CDT WED JUL 01 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0543 AM FLASH FLOOD 1 S HENDERSON 35.42N 88.65W
07/01/2020 CHESTER TN TRAINED SPOTTER
PART OF THE ROAD IN THE 600 BLOCK OF SIMMONS RD IS
CAVING IN. ROAD IS CLOSED TO ALL TRAFFIC.
&&
MJPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
647 AM CDT WED JUL 01 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0553 AM FLASH FLOOD SELMER 35.17N 88.59W
07/01/2020 MCNAIRY TN LAW ENFORCEMENT
WIDESPREAD FLOODING ACROSS SELMER. MANY STREETS ARE
IMPASSABLE.
&&
MJThe Columbus AFB radar (KGWX), 40 km away, was scanning. The volume nearest the first event began at 11:57 UTC.
6 flash flood, 1 thunderstorm wind. Local standard time, as filed.
Homes were flooded in Okolona.
The White Rock Road and Egypt Road area was flooded. Water rescues were needed to evacuate residents from their homes.
County Road 506 under the Natchez Trace Parkway was flooded. Two vehicles were stalled in the water.
A house on County Road 152 was flooded with a family trapped inside. The family was rescued safely.
Flash flooding occurred in Ecru. A woman was rescued from a residence while another woman was stuck in her residence due to a flooded driveway. Several cars were stranded in the water. Water was over the hood of vehicles in some areas.
County Roads 102, 103, and 47 were flooded in southern Union County.
Trees and power lines down from Kossuth to Hinkle.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Mississippi in 2020Every state in 2020This day in weather historyWarnings in Mississippi, July 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 909486, 909489, 909494, 909495, 909498, 909497, 909690.